The Risk of Thromboembolic Complications Following Radiofrequency Ablation for Paroxysmal AV-Nodal Reentry Tachycardia in Women Taking Combination Contraceptives



Tamara Lubimceva, Marianna Vander, Evgeny Mikhaylov, Mikhail Abramov, Dmitry Lebedev, Evgeny Zubarev
Arhythmology Department, Federal Almazov North West Medical Research Centre, Russia

Case report of treatment of massive pulmonary embolism occurred in the early postoperative period following radiofrequency ablation of slow pathway in two 50-year-old women with AVNRT who took combination oral contraceptives.

In 2015 in our clinic has encountered two cases of massive pulmonary embolism occurred in the initial 24-hour postoperative period after the interventional treatment of AVNRT in two 50-year-old female patients following the removal of the pressure bandages. In both cases massive pulmonary embolism developed in combination with deep vein thrombosis of the lower limbs and arterial thrombosis of the left middle cerebral artery in the first patient, and arterial thrombosis of the left radial artery in the second. Review of both cases indicated that the two women without serious comorbidity, were treated continuously with combination contraceptives that were not discontinued before the procedure. In the first case, given stable hemodynamics, massive anticoagulation therapy was initiated; in the second case, after the development of the clinical cardiac arrest, massive thrombosis in the right atrium and pulmonary artery were diagnosed by echocardiography, and thrombolysis was performed. In both cases, we have observed the marked regression of symptoms and laboratory and instrumentation data.

Conclusions: considering the risk of thrombosis with the use of combination contraceptives, it is important to discuss their discontinuation in the perioperative period, at least a month in advance. Considering significant increase in the risk of thrombotic events with the 3rd and 4th generation combination contraceptives, compared to 1st and 2nd generation, the option of using these latter agents should be evaluated. Considering the possibility of development of PE symptoms after the removal of the pressure bandage from the thigh, careful documentation of the timing of placing the bandage on the femoral puncture wound is essential.